Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

July 13, 2021Perry County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 13, 2021, 5:28 PM CDT for Perry County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 5:28 PM CDT (22:28 UTC)
Expired
Jul 13, 2021, 6:00 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL

County Perry County, AL

The radar

The Birmingham radar (KBMX), 103 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WWUS84 KBMX 132228
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
528 PM CDT Tue Jul 13 2021
 
ALZ032-033-039-040-132300-
Hale AL-Marengo AL-Dallas AL-Perry AL-
528 PM CDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARENGO...
SOUTHWESTERN PERRY...SOUTH CENTRAL HALE AND WEST CENTRAL DALLAS
COUNTIES UNTIL 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm over
Faunsdale, or near Uniontown, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Uniontown, Newbern, Faunsdale, Vaiden, Marion Junction, Perry County
Correctional Center, Vaiden Field Airport and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3239 8761 3257 8763 3265 8736 3241 8731
TIME...MOT...LOC 2228Z 254DEG 15KT 3248 8758 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 13, 4:01 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 13, 4:01 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
401 PM CDT Tue Jul 13 2021

.SHORT TERM...
/Updated at 1233 PM CDT Tue Jul 13 2021/

Features of Interest.

In the upper levels, the deep low over the Midwest has opened into
a trough and has lifted further northeast, further away from the
region. A weak upper low persists to our southeast over South
Carolina. In the lower levels, the prevalent feature is deep low-
level ridging located near Bermuda off the Southeast Coast.

Toward the surface, a weak front extended from east of Chicago
south roughly along the Mississippi River into the Mid South
Region. Surface high pressure was influencing our low-level winds
out of the south and southwest across the area.

Hazard Assessment.

A low risk of wet microbursts is forecast this afternoon. A few of
the heaviest activity will be capable of producing gusty winds
along with frequent lightning strikes and torrential downpours.

Near Term.

An impulse aloft is triggering shower and thunderstorm activity
across East-Central Mississippi and conditions favor these showers
and storms to expand further with time as they move into our
western counties over the next hour. Expect rain chances to
quickly increase across our west-central counties through early
afternoon, followed by increased rain chances across our northern
and central counties later this afternoon.

A weak low-level boundary persists for the second day across our
far southeast counties and this feature is already triggering
showers with a few thunderstorms late this morning. This activity
will continue to develop in this area and may affect Auburn and
Troy over the next few hours.

Some orographic enhancement is triggering showers and potential
for a few thunderstorms across our East-Central Counties and
expect this activity to persist and expand in coverage through the
afternoon.

Today.

Expect scattered to numerous showers and thunderstorms with better
chances north and west today. Highs will range from the mid 80s
northwest to around 90 south. Winds will remain out of the
southwest 6-12 mph.

Tonight.

Showers and storms will decrease overnight with better potential
of some lingering showers north. Some patchy fog may develop after
midnight. Lows will range from the upper 60s north to the low 70s
south. Winds will be light from the southwest.

Wednesday.

Expect partly cloudy skies with isolated showers and thunderstorms
developing through the day on Wednesday. Highs will range from the
upper 80s northwest to the low 90s south. Winds will be from the
southwest 5-10 mph.

05

.LONG TERM...
/Updated at 0356 PM CDT Tue Jul 13 2021/

Forecast remains on track in the extended, with scattered to
numerous showers and storms each day, mainly in the afternoon and
evening.

14

Previous long-term discussion:
/Updated at 0306 AM CDT Tue Jul 13 2021/

Thursday through Monday.

Weak height falls should occur across the region on Thursday as a
trough approaches the Mississippi River. Southerly flow and
increasing PWAT values should result in scattered afternoon
showers and storms for Thursday and Friday. As the upper-level
trough moves across the Ohio Valley, a corridor of enhanced
southwesterly flow ahead of a cold front is expected across the
northern fringes of our forecast area. This is where the highest
rain chances should be located, with a southward shift expected
for Sunday. As a ridge amplifies out West and results in a more
pronounced trough over the eastern CONUS, rain chances could be
quite high across the forecast area in the vicinity of a slow-
moving cold front.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Showers and thunderstorm activity is increasing with time across
the far southeast portions of the area and have included VCTS at
TOI through early evening. Showers and thunderstorms have been
increasing across Eastern Mississippi and that activity will
likely affect TCL towards 19z, followed by EET/BHM toward 21z. A
few showers are located near ANB and this activity will likely
persist through late afternoon with a small potential for TS, but
chances were too low to include in this issuance. Winds will be
from the southwest 5-10 kts.

Expect showers and storms to decrease through the evening with
scattered clouds overnight. Cloud cover looks to be less expansive
but some IFR can not be ruled out. Additionally, lighter winds
with abundant low-level moisture will encourage some patchy fog,
especially near water bodies before sunrise on Wednesday. Winds
will be light overnight, generally from the southwest 2-4 kts.

Expect clouds to again develop through the morning on Wednesday
with a few showers in the morning, gradually becoming isolated in
coverage by late morning with a few thunderstorms possible by the
end of this cycle with better chances across the northern sites.

05

&&

.FIRE WEATHER...

Scattered to numerous showers and storms are expected through the
end of the week, mainly in the afternoon and evening. The humid
airmass will result in high relative humidity values each day,
with generally light southerly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  90  69  90  69 /  60  40  10  40  20
Anniston    69  89  71  89  71 /  50  40  10  40  20
Birmingham  70  90  71  89  71 /  60  40  10  40  20
Tuscaloosa  70  91  72  90  72 /  50  40  10  40  20
Calera      70  90  72  89  71 /  50  40  10  40  20
Auburn      70  90  72  89  71 /  30  40  20  50  20
Montgomery  71  92  73  92  73 /  30  40  20  50  20
Troy        71  92  72  91  71 /  30  40  20  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 13, 3:12 AM CDT, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
312 AM CDT Tue Jul 13 2021

ALZ011>015-017>050-141115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
312 AM CDT Tue Jul 13 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 13, 3:03 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
303 PM CDT Tue Jul 13 2021

ALZ014-015-017-024-025-132045-
Walker AL-Winston AL-Jefferson AL-Shelby AL-Blount AL-
303 PM CDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALKER...SOUTHWESTERN
BLOUNT...NORTH CENTRAL SHELBY...JEFFERSON AND WINSTON COUNTIES UNTIL
345 PM CDT...

At 302 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashridge to near North Johns. Movement was
east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Hueytown, Jasper, Gardendale, Irondale, Fairfield, Fultondale,
Sumiton, Cordova, Dora, Arley, Center Point, Pleasant Grove, Pinson
and Tarrant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3430 8711 3399 8711 3399 8715 3392 8708
      3390 8710 3389 8701 3387 8700 3386 8696
      3387 8692 3391 8692 3392 8689 3394 8688
      3395 8679 3339 8657 3332 8716 3430 8753
TIME...MOT...LOC 2002Z 269DEG 23KT 3430 8746 3340 8712

25/Owen
Special weather statement, Jul 13, 3:45 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
345 PM CDT Tue Jul 13 2021

ALZ017-024>026-132130-
Jefferson AL-Shelby AL-St. Clair AL-Blount AL-
345 PM CDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BLOUNT...NORTHERN
SHELBY...JEFFERSON AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 430 PM
CDT...

At 345 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dodge City to Bluff Park. Movement was east at
25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham,
Mountain Brook, Trussville, Helena, Hueytown, Gardendale, Irondale,
Leeds, Moody, Fairfield, Chelsea, Fultondale, Springville,
Blountsville and Cleveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3335 8642 3330 8694 3377 8702 3380 8695
      3387 8696 3387 8692 3391 8692 3397 8677
      3399 8676 3403 8670 3406 8671 3405 8668
      3409 8669 3409 8668 3412 8663 3412 8660
      3419 8655 3421 8655
TIME...MOT...LOC 2045Z 260DEG 21KT 3404 8692 3342 8685

25/Owen
Special weather statement, Jul 13, 3:47 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
347 PM CDT Tue Jul 13 2021

ALZ023-032>034-132130-
Hale AL-Bibb AL-Perry AL-Tuscaloosa AL-
347 PM CDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TUSCALOOSA...
NORTHWESTERN PERRY...NORTHEASTERN HALE AND SOUTHWESTERN BIBB COUNTIES
UNTIL 430 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Mertz, or 13 miles north of Greensboro, moving east at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brent, Greensboro, Moundville, Akron, Low Gap, Mertz, Sawyerville,
Heiberger, Eoline, Morgan Springs, Moundville Airport, Phipps, Hull,
Hagler, Mound State Park, Pearson, Elliots Creek, Harmon, Harper Hill
and Wateroak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3310 8720 3270 8718 3268 8774 3294 8775
      3294 8774 3295 8773 3295 8775 3296 8774
      3298 8775 3299 8771 3300 8771 3300 8772
      3302 8771 3302 8776 3305 8776
TIME...MOT...LOC 2046Z 257DEG 23KT 3289 8752

25/Owen
Special weather statement, Jul 13, 4:35 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
435 PM CDT Tue Jul 13 2021

ALZ017-018-025>027-132215-
Etowah AL-Shelby AL-Talladega AL-St. Clair AL-Blount AL-
435 PM CDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TALLADEGA...SOUTHEASTERN
BLOUNT...NORTHEASTERN SHELBY...SOUTHWESTERN ETOWAH AND ST. CLAIR
COUNTIES UNTIL 515 PM CDT...

At 434 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Inland Lake to Columbiana. Movement was
east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Gadsden, Talladega, Sylacauga, Pell City, Leeds, Moody, Chelsea,
Rainbow City, Oneonta, Attalla, Childersburg, Columbiana,
Springville, Odenville, Wilsonville, Lincoln, Margaret, Argo,
Ashville and Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3404 8597 3387 8601 3384 8607 3377 8604
      3371 8614 3368 8614 3367 8606 3317 8619
      3315 8668 3348 8659 3351 8657 3353 8652
      3355 8652 3356 8655 3362 8655 3399 8646
TIME...MOT...LOC 2134Z 256DEG 22KT 3385 8643 3316 8661

25/Owen
Special weather statement, Jul 13, 5:16 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
516 PM CDT Tue Jul 13 2021

ALZ018-019-026-132300-
Calhoun AL-Etowah AL-St. Clair AL-
516 PM CDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALHOUN...CENTRAL
ETOWAH AND NORTHEASTERN ST. CLAIR COUNTIES UNTIL 600 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
Steele, or 7 miles southwest of Rainbow City, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gadsden, Rainbow City, Attalla, Hokes Bluff, Glencoe, Ashville,
Ragland, Ohatchee, Steele, Reece City, Gadsden Mall, Noccalula Falls,
Neely Henry Lake, Southside, Whitney Junction, Alabama International
Dragway, Gadsden Steam Plant, I 59 Rest Areas At Oneonta, Cobb City
and Sulphur Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3409 8585 3383 8577 3375 8632 3392 8634
      3393 8632 3394 8633 3394 8634 3397 8635
      3399 8633 3401 8633
TIME...MOT...LOC 2216Z 256DEG 23KT 3390 8615

25/Owen
Special weather statement, Jul 13, 5:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
528 PM CDT Tue Jul 13 2021

ALZ032-033-039-040-132300-
Hale AL-Marengo AL-Dallas AL-Perry AL-
528 PM CDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARENGO...
SOUTHWESTERN PERRY...SOUTH CENTRAL HALE AND WEST CENTRAL DALLAS
COUNTIES UNTIL 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm over
Faunsdale, or near Uniontown, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Uniontown, Newbern, Faunsdale, Vaiden, Marion Junction, Perry County
Correctional Center, Vaiden Field Airport and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3239 8761 3257 8763 3265 8736 3241 8731
TIME...MOT...LOC 2228Z 254DEG 15KT 3248 8758

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:47 PM CDTSpecial Weather StatementBMXLamar, Marion43 min
Jul 13, 1:35 PM CDTSpecial Weather StatementBMXFayette, Marion40 min
Jul 13, 2:09 PM CDTSpecial Weather StatementBMXSumter51 min
Jul 13, 2:26 PM CDTSpecial Weather StatementBMXJefferson, Walker, Winston34 min
Jul 13, 3:01 PM CDTSpecial Weather StatementBMXGreene, Hale44 min
Jul 13, 3:03 PM CDTSpecial Weather StatementBMXJefferson, Walker, Winston42 min
Jul 13, 3:45 PM CDTSpecial Weather StatementBMXBlount, Jefferson45 min
Jul 13, 3:47 PM CDTSpecial Weather StatementBMXHale43 min
Jul 13, 4:35 PM CDTSpecial Weather StatementBMXSt. Clair, Talladega40 min
Jul 13, 5:16 PM CDTSpecial Weather StatementBMXEtowah44 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.